Doxepin Overdose

Potential signs of a doxepin overdose may include muscle tension, vomiting, or extremely low blood pressure. If your overdose was recent, healthcare providers may give you certain medicines or "pump your stomach." Treatment for a doxepin overdose may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.

Doxepin Overdose: An Overview

Doxepin hydrochloride (Sinequan®, Silenor®) is a prescription medication that has been licensed to treat depression. It is part of a group of medications called tricyclic antidepressants. As with all medicines, it is possible to take too much doxepin. In fact, overdose with tricyclic antidepressants can be very dangerous. Doxepin overdose effects will vary depending on a number of factors, including how much doxepin was taken and whether it was taken with any other medicines, alcohol, and/or drugs.
 
If you happen to overdose on doxepin, seek medical attention immediately.
 

Symptoms of a Doxepin Overdose

The effects of a doxepin overdose may include:
 
  • Change in heart rhythm (arrhythmia)
  • Very low blood pressure (hypotension)
  • Seizures
  • Drowsiness
  • Coma
  • Confusion
  • Trouble concentrating
  • Hallucinations
  • Dilated (wide open) pupils
  • Agitation
  • Muscle tension
  • Vomiting
  • Low body temperature (hypothermia) or fever (hyperthermia)
  • Loss of life.
     

Treatment for a Doxepin Overdose

The treatment for a doxepin overdose will vary. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a doxepin overdose may include:
 
  • Fluids through an intravenous line (IV)
  • Medicines to increase blood pressure, control an irregular heart rhythm, or control seizures
  • Close monitoring of the heart and lungs
  • A breathing tube to help with breathing
  • Other treatments based on complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on doxepin.
 
6 Ways Dogs Help People With Depression

Doxepin HCl

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.